WDC Online Wolverhampton Daibetes Care
Home
Specialist Team
Referral to Specialist Services
Diagnosis of Diabetes
Pregnancy
Children
Endocrinology
Education & Self Care
Research
Information Leaflets
Management Guidelines
Complications & Care Pathways
Diabetes Network / Integrated Care Pathway
Useful Links

Hypoglycaemia (Low Blood Sugars)

People with diabetes on insulin or certain diabetes tablets, may experience a low blood sugar level, usually called "Hypo". This can be serious – but it is usually easily dealt with.

What is Hypoglycaemia?
A Hypo is when the blood glucose (sugar) level gets too low. When your blood sugar level falls below 4mmol/l you may experience a hypo.

What are the symptoms?
The way you feel when your blood glucose is low varies from person to person. It is very important to recognise YOUR warning signs. You may feel anxious, irritable, dizzy, shaky, sweaty, hungry and tired or have tingling, blurred vision, headache, palpitations. Those around you may notice that you are pale, lacking concentration, bad tempered or unable to speak properly. If you have any of these symptoms you should do a blood glucose test to check your exact level. If your level is NOT below 4mmol/l then you are unlikely to be having a 'hypo'.

IF IN ANY DOUBT TAKE FAST ACTING SUGAR (see below).

If you leave Hypos untreated or if they are unrecognised they can go on to cause confusion or coma. This is considered a "serious Hypo".

What causes Hypos?
Missing or delaying meals, eating too little, too much insulin or medication, changes in treatment, increased physical activity including sexual activity, alcohol consumption, hot weather, stress, illness and poor injection sites.

Sometimes, there may be no apparent reason.

Treating Hypos
Stop what you are doing and act immediately to raise your blood glucose levels. Take something high in sugar such as 5-6 glucose tablets (e.g. Dextrosol), or a small glass of lucozade / coke (NOT low calorie or diet versions), or two teaspoons of sugar, honey or jam. Check your blood glucose levels after 15-20 minutes and repeat the treatment if still low. When you do start to feel better it is important to prevent your blood glucose level dropping again by having a snack such as a sandwich, a piece of toast or bowl of cereal. You can also choose to eat your next meal early. Remember always carry some form of sugar with you. DO NOT USE CHOCOLATE to treat a 'hypo' as the sugar release is too slow.

Preventing Hypos
By recognising what causes Hypos, you can reduce your chances of experiencing one by planning ahead.

Test your blood glucose regularly, eat regularly, have an extra snack if exercising, keep a steady treatment pattern with your medication.

Seeking Advice and what care to expect
If you are experiencing regular Hypos or if you ever have a serious Hypo, report to your medical team who will review the problem fully and advise how to avoid it in the future by adjusting treatment, diet and or exercise. On occasion, there may be other medical problems that give you a tendency towards a Hypo and these should be tested for. It may also be important to train your family and friends in how to recognise and correct Hypo.

Severe Hypoglycaemia
People with diabetes on insulin or certain diabetes tablets, may experience a low blood sugar level, usually called "Hypo". Most often it is easily dealt with by the patient them self with simple treatment. Sometimes, the person becomes confused or even unconscious and can't help themselves.

This is a serious or severe problem that requires urgent treatment.

Why does it happen?
Hypos have many causes but especially delaying food, extra physical activity or too much treatment. You may not have acted on the early warning signs of Hypo. You may not be testing yourself often enough especially at times of risk e.g. when you are late for food. You may not appreciate that a low blood test less than 4 mmol/l, and especially less than 3 mmol/l, should be treated as a Hypo even if you feel well. That's because some people cannot identify the early signs of a Hypo – called "Hypo unawareness".

What should be done about it?
It is important to always carry your ID card, insulin passport (if on insulin) or wear an identity bracelet so that strangers know what is wrong and what to do. It's a good idea to tell the people you work with, your family and friends about your diabetes so they are aware that you may need their help in the future. If you have become confused and are unable to treat yourself it is important someone else knows what to do and can help you treat your Hypo.

If the person is conscious and is able to swallow safely without choking, give something high in sugar such as 5-6 glucose tablets (e.g. Dextrosol), or a small glass of lucozade / coke (not low calorie or diet versions), or two teaspoons of sugar. Honey, treacle, jam or Hypostop (a thick glucose gel) can be put into the side of the mouth and the cheeks massaged gently. It doesn't need to be swallowed to work. If they are no better after 15-20 minutes, give some more. When the person gets better and is able to eat safely without choking, give a snack (e.g. 2 plain digestive biscuits, a slice of bread, or a piece of fruit). Call 999 for an ambulance if at all worried.

If the person is unconscious - Place them in the "recovery position" lying flat on their side, head down. Never try to give food or drink by mouth because this can cause choking. Call 999 for an ambulance immediately. Inject Glucagon if it is available and someone present has been trained to do this. Never inject insulin. When conscious treat them as above.

Seeking advice and what care to expect
Occasional minor Hypos are a normal part of having diabetes. However, if you are experiencing regular Hypos or if you ever have a serious Hypo – always seek advice. Speak to your Diabetes Specialist Nurse or Doctor. They can teach you how to avoid the problem. They should also teach your family, friends or work mates what to do and how to use special treatments like Hypostop and Glucagon injections should you ever become unconscious as the result of a Hypo.